MAUDE Adverse Event Report: ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. STARVAC 90 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number ASC4251-01
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an unspecified procedure, an electrode of the starvac 90° wand detached and remained in place at the patient's hip.The procedure was completed by changing the surgical technique.There was a non-significant surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no relationship found between the device and the reported event.The complaint was not confirmed.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.A clinical review states the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient's current condition is unknown, and the patient impact could not be determined based on the limited information provided.Should any additional clinical information be provided, this complaint will be re-evaluated.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
Correction in h6: health effect - clinical code.Health effect - impact code.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.Visual inspection observed the returned instrument shows no manufacturing abnormalities.The electrode is missing a section/ball on the post remains of where it was, the rest of the electrode is attached.Product was returned with its external box, no internal packaging was returned.Functional evaluation revealed plugging in the device to a controller caused no errors.No issues with generating plasma with the remaining electrode.The resistance measured at 0.90 kilo ohms.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states the ¿electrode¿ is not intended for implantation.It is unknown where the embedded electrode is located, or if migration or micromotion will occur.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include (1) hitting the device tip against a hard surface.(2) using the device as a lever to enlarge surgical site.(3) mechanical displacement of tissue through applied force.No containment or corrective actions are recommended at this time.

Brand Name
STARVAC 90 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15658842
Report Number3006524618-2022-00457
Device Sequence Number17771947
Product Code GEI
UDI-Device Identifier00817470001716
UDI-Public00817470001716
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/04/2025
Device Model NumberASC4251-01
Device Catalogue NumberASC4251-01
Device Lot Number2088857
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2022
Supplement Date Received by Manufacturer12/21/2022
03/05/2024
03/05/2024
Initial Report FDA Received Date10/24/2022
Supplement Report FDA Received Date12/26/2022
03/05/2024
03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown